What Is Narcan 7 How Does It Stop Opioid Overdoses

https://nyti.ms/2GFfh7J

What Is Narcan and How Does It Stop Opioid Overdoses?

Image
A kit containing naloxone, the opioid overdose antidote that the surgeon general is advising more Americans to keep nearby.CreditHiroko Masuike/The New York Times

By Elizabeth Dias and Annie Correal

The United States surgeon general issued a rare national advisory on Thursday urging more Americans to carry naloxone, a drug used to revive people overdosing on opioids.

The last time a surgeon general issued such an urgent warning to the country was in 2005, when Richard H. Carmona advised women not to drink alcohol when pregnant.

What is naloxone?

Naloxone is a medication designed to immediately reverse an opioid overdose. It blocks the brain’s opioid receptors and restores normal breathing in people who have overdosed on fentanyl, heroin or prescription painkillers. Its effects last for 30 to 90 minutes, which ideally buys enough time to get medical attention.

Who should carry the drug?

“Active drug users, people who live with or love drug users, and people on methadone or buprenorphine, who are often coming out of treatment and know people at high risk of overdose,” said Robert Childs, executive director of the North Carolina Harm Reduction Coalition in Wilmington, N.C. The surgeon general also listed patients who take high doses of prescribed opioids.

People who are coming out of prison or detox programs should carry the drug, because detox lowers tolerance, Mr. Childs said. Those who work in places where there are public bathrooms or where drug users congregate, such as shopping center parking lots, should consider getting trained to use naloxone and keep it on hand.

“It should be just like carrying a first aid kit,” Mr. Childs said.

How do you know if someone is overdosing?

If someone has shortness of breath or is not breathing, is unresponsive or won’t wake up and has pale or discolored skin, they may be overdosing. Other signs include pinpoint pupils, confusion, vomiting and cold or clammy skin.

Trainers will frequently instruct people to perform what is known as a sternum rub.

“You make a fist and with your knuckles you go up and down the sternum as hard as you can,” said Mr. Childs. “It causes excruciating pain, so if someone does not respond to that, you know they are in a state worth responding to immediately.”

If someone is awake, look at their eyes. “Mostly you see the iris, just a tiny black spot in the middle,” said Dr. Steven Daviss, senior medical adviser at the Substance Abuse and Mental Health Services Administration, which is part of the Department of Health and Human Services. “That’s a pretty good sign someone has overdosed on an opioid.

Another symptom to look for is a snoring noise; this can actually be the sound of someone gasping for breath.

If you think someone is overdosing, call 911, even if you administer naloxone.

How do you give someone naloxone?

Naloxone comes in different forms.

If you are using the nasal spray version, commonly referred to by the brand name Narcan, tilt the patient’s head back and spray it into the patient’s nose. Most people will respond in a few minutes. People at trainings are often told to administer one dose, wait three minutes, do rescue breathing and then give a second dose if there is no response. They may be told to flip a patient on their side to prevent asphyxiation if the person vomits.

Injectable naloxone, which can come in syringes or in “auto-injectors,” is a muscle shot and can be injected into the thigh, buttocks or arms. Again, if it does not work within two or three minutes, administer a second dose.

Some people may need more than two doses.

What if that fails?

If the person is not breathing, or if their breathing is shallow, perform rescue breathing. If nothing has changed and there is no pulse, the person needs CPR from a trained bystander and emergency medical care.

Where do you get naloxone?

You can get naloxone at your local pharmacy. Some states allow you to purchase it over the counter at stores like CVS and Walgreens, but others require a prescription. And some community groups, local health departments and needle exchanges distribute low-cost or free naloxone kits, which come with gloves, face masks and instructions.

Many emergency workers and medical personnel carry naloxone as well.

Naloxone Access Locator | Treatment Locator

How the Epidemic of Drug Overdose Deaths Rippled Across America

Drug deaths have surged in nearly every U.S. county.

How much does naloxone cost?

It depends. The type of naloxone you can get often differs by state, pharmacy and what insurance you have. Many insurances cover naloxone, so you can ask to see what your share of the cost would be. Some public health programs also offer ways for people to get it for free or at a low cost, as do naloxone’s manufacturers in some cases.

“There is wide variation in the cost of naloxone,” said Kemp Chester, associate director at the Office of National Drug Control Policy at the White House. “It can be as cheap as $35 and as expensive as $100 plus.”

Can you give someone too much naloxone?

No. Naloxone is not addictive. It does force people into opioid withdrawal, so a person receiving it can be distraught, irritable and upset when they come to.

But if you give it to someone and it turns out they are not overdosing, don’t worry. “It is not harmful to give it to someone who is not undergoing an overdose,” said Mr. Chester.

Naloxone only works for overdoses from opioids, not overdoses from other types of drugs.

Do experts think this will save lives or help end the opioid crisis?

Naloxone can save someone’s life during an overdose, but it is not a cure for opioid addiction. Dr. Daviss said that a number of people who go to an emergency room after an overdose will die from a second, third or fourth overdose within a year. “You’ve got to hook them up into treatment,” he said. “Medication-assisted treatment is the way to go.”

Leave a Reply

fifteen − six =

It's never too late to change your life for the better Contact Us